AAP: “Time to Say No” to Codeine for Children
In a clinical report, the American Academy of Pediatrics outlines the risks of codeine for management of pain and cough in children and adolescents.
Citing risk for respiratory depression or death, the American Academy of Pediatrics, in a clinical report, urges clinicians and parents to stop giving codeine to children. Highlights of the report include:
- Genetic variation in codeine metabolism can lead to excessive morphine levels in some children, and is a particular concern in those with sleep-disordered breathing. From 1965 to 2015, the FDA Adverse Event Reporting System recorded 64 children with severe respiratory depression and 24 deaths (most in children younger than 12 years) associated with use of codeine.
- Despite warnings against its use from the FDA (Physician’s First Watch Dec 11 2015), World Health Organization, and European Medicines Agency, codeine continues to be widely used for management of pediatric pain and cough in the U.S. In 2011, codeine was prescribed to more than 800,000 children younger than 11 years. Codeine is currently available in over-the -counter cough medicines in 28 states.
- Among the limited alternatives for pediatric analgesia, other opioids are not recommended due to similar safety concerns or insufficient evidence about safety in children. Nonopioid options, chiefly nonsteroidal anti-inflammatory agents and acetaminophen, may be effective for mild to moderate pain.